Arkansas, 2009

Tornadoes and Flash Flooding in Arkansas, May 9 to 10, 2009

May 9 to 10, 2009 · NWS SHV · 27 events in 8 counties and zones

By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

By the afternoon of May 9th through May 10th, the atmosphere became very unstable across the region and storms produced large hail and damaging thunderstorm wind gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 10:08 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 9, 10:08 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT SAT MAY 9 2009

.DISCUSSION...
NEARLY STATIONARY FRONTAL BOUNDARY NOW ALONG A LINE FROM TERRELL
TX...TO JUST NORTH OF TEXARKANA AR...TO DUMAS AR. CONVECTION IS
ONGOING OVER SSE OK BEHIND THE FRONT...WHERE OVERRUNNING IS TAKING
PLACE. ALSO...A VERY WEAK DISTURBANCE MOVING ACROSS CENTRAL OK CAN
BE SEEN IN WV SAT. EXPECT THIS CONVECTION TO AFFECT MAINLY NRN
SECTIONS OF THE REGION TODAY AND TONIGHT. WITH STEEP LAPSE
RATES...CAN/T RULE OUT THESE STORMS REACHING SEVERE LIMITS. AS
FAR AS HEAVY RAINFALL IS CONCERNED...WILL DELAY CONSIDERATION FOR A
FLASH FLOOD WATCH FOR THESE NRN COUNTIES TO THE AFTERNOON PACKAGE.
ELSEWHERE...CONVECTION SHOULD FIRE IN SUFFICIENTLY UNSTABLE
ENVIRONMENT ALONG THE FRONTAL BOUNDARY AS IT SLOWLY CRAWLS SWD
TODAY. CHANGES TO THE GRIDS APPEAR MINIMAL ATTM...WITH ONLY A
FEW TWEAKS TO TEMPS/POPS/WINDS NECESSARY. /12/

&&

.AVIATION...
EXPECT MVFR CEILINGS TO CONTINUE TO LIFT TO VFR THROUGH THIS
AFTERNOON.  SOME SCTD TSTMS POSSIBLE IN THIS UNSTABLE AIRMASS...BUT
WILL NOT MENTION ANY IN THE 18Z TAF ISSUANCE WITH THE EXCEPTION OF
VICINITY REMARKS. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  66  80  65  76 /  40  50  40  40  50
MLU  88  66  79  64  76 /  30  50  40  40  50
DEQ  77  58  71  59  71 /  60  70  70  60  60
TXK  81  60  72  60  71 /  50  60  60  50  60
ELD  84  63  73  60  72 /  50  60  60  50  60
TYR  85  65  80  64  75 /  50  50  40  40  50
GGG  86  65  80  64  75 /  50  50  40  40  50
LFK  89  70  87  69  85 /  20  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/08
Hazardous weather outlook, May 9, 10:46 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT MAY 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS
AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY
LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT
SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM
DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON.
EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO
CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY
HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH
AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY...
CONSIDERING THE RAINFALL EARLIER IN THE MONTH.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LAZ017>022-TXZ152-153-165>167-101200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY
UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH
SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Local storm report, May 9, 12:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             10 NE DETROIT           33.76N 95.14W
05/09/2009  M1.75 INCH       RED RIVER          TX   LAW ENFORCEMENT

            SHERIFF REPORT FROM THE MANCHESTER COMMUNITY.

&&

CROSS
Local storm report, May 9, 12:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     7 E WRIGHT CITY         34.06N 94.89W
05/09/2009                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWNED IN THE GOLDEN COMMUNITY. SHERIFF REPORT.

&&

CROSS

The radar

The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 10 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 9, 12:40 PM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -94.360

A few trees were uprooted in town.

Tornado, Little River

When
May 9, 1:10 PM CST to 1:14 PM CST
Where
Little River County, 1.72 mi SSW of Peytonville to 1.73 mi SE of Peytonville
Rating
EF0
Path length
2.34 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.679, -94.096

Several trees were snapped and uprooted near Hwy 32 east of Ashdown in an open field. More trees were uprooted along Hwy 32 in the forest north of HWY 32 and finally near Jacks Isle Road at the end of the track. Maximum winds are estimated at 60-65 mph.

Thunderstorm Wind, Little River

When
May 9, 1:15 PM CST
Where
Little River County, 0.58 mi W of Millwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -93.990

Trees were downed all around Millwood Lake.

Thunderstorm Wind, Hempstead

When
May 9, 1:23 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -93.590

Multiple trees downed throughout the county.

Tornado, Hempstead

When
May 9, 1:30 PM CST to 1:40 PM CST
Where
Hempstead County, 2.7 mi SSW of Crossroads to 1.39 mi NNE of Guernsey
Rating
EF0
Path length
5.54 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.695, -93.751

Several trees were snapped and uprooted beginning along the intersection of CR 10 and Hwy 195 including a tree on a powerline. Trees were snapped along CR 10 to the intersection of CR 10 and CR 2. The tornado lifted just south of I-30 near the weigh station west of Hope where several trees were snapped and uprooted including one onto I-30. Maximum winds are estimated at 65-70 mph.

Thunderstorm Wind, Hempstead

When
May 9, 1:47 PM CST
Where
Hempstead County, 0.9 mi SW of Sprudel
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.610, -93.780

Trees were downed along Interstate 30 from mile marker 24 to 26.

Thunderstorm Wind, Miller

When
May 9, 1:59 PM CST
Where
Miller County, 0.9 mi NE of Garland
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -93.710

Trees and powerlines were downed along Hwy. 196 and Hwy. 134.

Thunderstorm Wind, Miller

When
May 9, 2:00 PM CST
Where
Miller County, Kiblah
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -93.900

A tree was downed on Hwy. 71 near the Louisiana/Arkansas state line.

Thunderstorm Wind, Miller

When
May 9, 2:05 PM CST
Where
Miller County, 0.9 mi NE of Garland
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -93.710

Trees were downed in Garland, Arkansas.

Thunderstorm Wind, Lafayette

When
May 9, 2:10 PM CST
Where
Lafayette County, 0.69 mi S of Stamps
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.360, -93.500

Estimated 60 mph winds reported by a trained spotter.

Thunderstorm Wind, Nevada

When
May 9, 2:10 PM CST
Where
Nevada County, 1.34 mi ESE of Register
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.560, -93.450

Trees were downed along Hwy 32.

Thunderstorm Wind, Union

When
May 9, 3:40 PM CST
Where
Union County, 1.16 mi W of Felsenthal
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -92.170

A tree was downed over the road between Huttig and Felsenthal, Arkansas.

Flash Flood, Hempstead

When
May 9, 4:31 PM CST to 9:45 PM CST
Where
Hempstead County, 3.87 mi WNW of Washington to 2.99 mi S of Sprudel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.788, -93.744

Several roads were closed across the county as a result of excessive heavy rainfall.

Flash Flood, Hempstead

When
May 9, 6:45 PM CST to 9:45 PM CST
Where
Hempstead County, 2.14 mi ESE of Washington to 3.78 mi WSW of Sheppard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.760, -93.645

Several roads throughout the county remain closed from excessive heavy rainfall.

Flash Flood, Miller

When
May 9, 10:25 PM CST
Where
Miller County, 1.64 mi SE of Texarkana to 1.3 mi NNE of Texarkana
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.410, -94.034

East 9th Street and Broad on the Arkansas side of Texarkana was flooded. A car was stranded in the underpass.

Flash Flood, Miller

When
May 9, 10:30 PM CST to May 10, 12:15 AM CST
Where
Miller County, 1.01 mi SE of Texarkana to 0.99 mi W of Mt Pleasant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.419, -94.038

Hwy. 37 at Boyd Road completely underwater and closed.

Hail, Howard

When
May 10, 12:10 AM CST
Where
Howard County, Umpire
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.270, -94.050

Golf ball sized hail fell in Umpire, Arkansas.

Flash Flood, Howard

When
May 10, 2:00 AM CST to 5:15 PM CST
Where
Howard County, 4.84 mi S of Dierks to 3.67 mi NNE of County Line
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.050, -94.020

High water reported across Hwy. 278 between Dierks and Nashville, Arkansas.

Flash Flood, Howard

When
May 10, 2:00 AM CST to 5:15 PM CST
Where
Howard County, Dierks to 0.35 mi WSW of Dierks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.120, -94.020

High water reported west of Dierks on Hwy. 70.

Flash Flood, Little River

When
May 10, 6:04 AM CST to 5:15 PM CST
Where
Little River County, 1.66 mi NE of Ogden to 3.22 mi NNE of Critten Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.599, -94.032

Numerous county roads were underwater and closed. A total of 16 roads were closed at one point in time with another 66 roads partially underwater from the torrential rainfall that fell.

Flash Flood, Sevier

When
May 10, 6:04 AM CST to 5:15 PM CST
Where
Sevier County, 3.14 mi SSW of De Queen to 3.42 mi SW of Geneva
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.991, -94.359

A few roads were underwater across the southern portion of the county.

Flash Flood, Little River

When
May 10, 6:13 AM CST to 5:15 PM CST
Where
Little River County, 8.52 mi ESE of Red Bluff to 8.37 mi ESE of Red Bluff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.610, -93.810

Hwy 355 near Fulton, Arkansas was closed due to excessive heavy rainfall.

Flash Flood, Little River

When
May 10, 8:15 AM CST to 5:15 PM CST
Where
Little River County, 2.13 mi S of Wilton to 0.77 mi WSW of Ashdown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.699, -94.153

Flash flood waters beginning to enter a few homes in Ashdown, Arkansas.

Flash Flood, Miller

When
May 10, 8:20 AM CST to 1:30 PM CST
Where
Miller County, 3.01 mi NNW of Pleasant Hill to 0.95 mi WSW of Mt Pleasant
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.360, -94.041

An automobile was flooded and stalled on South State Line Road. High water rescue was needed. No injuries were reported.

Flash Flood, Hempstead

When
May 10, 8:30 AM CST to 5:15 PM CST
Where
Hempstead County, 0.43 mi E of Fulton to 0.94 mi NE of Fulton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.621, -93.813

High water was reported on Hwy. 195 resulting in the closure of the highway.

Flash Flood, Little River

When
May 10, 3:30 PM CST to 5:15 PM CST
Where
Little River County, 1.04 mi SSE of Ashdown to 1.77 mi NW of Ashdown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.655, -94.126

Hwy. 71 near the paper mill was flooded and closed. Heavy rainfall plummeted through the roof of the planned Two Rivers Museum annex, soaking museum artifacts and exhibits. The Central Baptist Church and several other homes sustained water damage from the high waters that clogged city drainage ditches. Rainwater also backed up into a mobile home park near the Arkansas 32 Bypass causing some flooding concerns.

Flash Flood, Hempstead

When
May 10, 3:37 PM CST
Where
Hempstead County, 2.05 mi SSW of Sprudel to 1.67 mi E of Columbus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.594, -93.787

Numerous roads across the county remain flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169538, 171853, 169735, 169719, 171854, 169715, 169730, 169732, 169717, 169714, 169722, 169734, 169726, 169748, 169755, 169757, 169768, 169775, 169776, 169784, 169786, 169788, 169959, 169960, 169962, 169978, 169976.